Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 6, 2005Garfield County, McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 6, 2005, 7:23 PM MDT for Garfield County, McCone County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 7:23 PM MDT (01:23 UTC)
Expired
Jun 6, 2005, 8:30 PM MDT
In force
67 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Garfield County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 74 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 070125
SVRGGW
MTC033-055-070230-
/O.NEW.KGGW.SV.W.0021.050607T0123Z-050607T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
723 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA.
  WESTERN MCCONE COUNTY IN NORTHEAST MONTANA.

* UNTIL 830 PM MDT

* AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF NELSON   
  CREEK RECREATION AREA TO FLOWING WELLS REST AREA...AND             
  MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NELSON CREEK RECREATION AREA BY 755 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4753 10669 4725 10614 4767 10602 4779 10652

$$

82

WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 070156
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
755 PM MDT MON JUN 6 2005

MTC033-055-070230-
/O.CON.KGGW.SV.W.0021.000000T0000Z-050607T0230Z/
GARFIELD-MCCONE-
755 PM MDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN 
GARFIELD AND WESTERN MCCONE COUNTIES UNTIL 830 PM MDT...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF NELSON CREEK RECREATION AREA TO
10 MILES NORTHEAST OF FLOWING WELLS REST AREA...MOVING NORTHEAST AT
20 MPH.

SEVERE THUNDERSTORMS WILL BE...
   NEAR HAXBY BY 805 PM MDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4753 10669 4725 10614 4767 10602 4779 10652

$$

82

WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 070226
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
826 PM MDT MON JUN 6 2005

MTC033-055-070236-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-050607T0230Z/
GARFIELD-MCCONE-
826 PM MDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD  AND
WESTERN MCCONE COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 822 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4753 10669 4725 10614 4767 10602 4779 10652

$$

GFF

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:10 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
210 PM MDT MON JUN 6 2005.

...THINGS THAT GO BUMP IN THE NIGHT...

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THRU WEDNESDAY...
INVERTED SURFACE TROF WITH ATTENDANT FRONTAL BOUNDARY CURRENTLY RUNS
FROM THE PARENT DEEPENING SURFACE LOW OVER THE NORTHEAST CORNER OF
WYOMING...NORTH NORTHWEST THRU THE AREA BETWEEN WHITEWATER AND
HAVRE. FRONT THRU WINNETT WITH TEMPERATURES NOW BACK INTO THE UPPER
50S WITH A NORTHWEST WIND. THE FEATURE HAS MOVED VERY LITTLE THUS
FAR TODAY AND AS A RESULT WIND HAS STAYED UP OUT AHEAD OF IT WITH
SURFACE LOW DEEPENING MORE THAN EXPECTED. AS LOW BEGINS TO KICK EAST
LATER TODAY THE FRONT WILL GO WITH IT...HOWEVER STRONG RESISTANCE
WILL BE FOUND OVER THE NORTHEAST CORNER OF THE AREA FROM HIGH
PRESSURE OFF TO OUR NORTHEAST OVER CANADA. THUS THE FRONT LIKELY TO
BECOME MORE TILTED NW-SE OVER THE NEXT 18 HOURS OR SO. MODELS
INDICATING FRONT MAY NEVER REALLY CROSS EXTREME NORTHEAST CORNER
BEFORE WASHING OUT. MAIN PROBLEM OF IMMEDIATE CONCERN IS SEVERE
WEATHER WHICH APPEARS IMMINENT OVER AT LEAST THE SOUTHEASTERN
PORTION OF THE CWA THIS EVENING INTO TONIGHT. SPARSE CLOUD COVER THERE
THUS FAR TODAY HAS ALLOWED WARMING AND DESTABILIZATION. IN ADDITION
TO BEING VERY UNSTABLE THERE IS PLENTY OF MOISTURE...GOOD CAPE
...THETA-E RIDGING...GOOD UPPER LEVEL DIVERGENCE/LOW LEVEL
CONVERGENCE...AND DECENT SHEAR OVER A DEEP ENUF LOWER LAYER TO
WARRANT TORNADO CONCERNS. EXPECTING THIS EVENT TO LAST THRU THE
EVENING INTO PERHAPS THE OVERNIGHT. FULLY EXPECT THERE WILL BE A
WATCH FOR AT LEAST A PART OF THE EVENING...PERHAPS EVEN INTO THE
OVERNIGHT. MODELS INDICATING A DRY SLOT FOR THE AREA TOMORROW. SINCE
THIS IS SHOWING UP ON WATER VAPOR IMAGERY AND IT DOES APPEAR TO BE
SWINGING OUR WAY...WILL GO WITH THIS TREND. THIS LIKELY WILL NOT
MEAN A DRY DAY TUESDAY...BUT SIMPLY BETTER CHANCE FOR STORMS TO
DEVELOP ONCE AGAIN IN THE STILL MOIST AND UNSTABLE AIR. WITH UPPER
LOW REMAINING OFF TO OUR WEST THE NEXT FEW DAYS KEEPING SOUTH TO
SOUTHWEST FLOW ALOFT OVER US AND SPINNING SHORTWAVES THRU...THREAT
FOR PRECIPITATION TO REMAIN AS PLENTY OF LIFT AVAILABLE. TUESDAY
NIGHT AND WEDNESDAY LOOK TO BE CLOUDIER WITH WRAPAROUND LOW LEVEL
CLOUDS AND HIGHER LEVEL CLOUDS COMING IN FROM AROUND THE UPPER LOW.
FOR NOW WEDNESDAY EXPECTED TO BE RATHER CLOUDY WITH RAIN AND
EMBEDDED THUNDERSTORMS IN THE EASTERN PORTION OF THE CWA WHERE
INSTABILITY SHOULD BE GREATEST. TEMPERATURES COOL TOMORROW OVER
TODAY...AND COOL MORE WEDNESDAY WITH MORE CLOUD COVER AND
PRECIPITATION EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE PATTERN CONTINUES TO LOOK UNSETTLED THROUGHOUT THE PERIOD...IN
WHAT USUALLY IS THE MOST UNSETTLED TIME OF THE YEAR. CONFIDENCE IN
MODEL SOLUTIONS REMAINS BELOW AVERAGE. NUMEROUS CLOSED LOWS ACROSS
THE N HEMISPHERE...AND STILL SOME SIGNIFICANT BLOCKS....ARE KEEPING
THINGS UNCERTAIN. POPS NEEDED FOR NEARLY EVERY 12 HR PERIOD.
THICKNESSES MOSTLY IN THE 550S DM AND DONT CHANGE MUCH...AND WITH
PLENTY OF CLOUD COVER...OUR HIGHS SHOULD BE BELOW NORMAL.

THE MODELS SLOWLY MOVE NE OUT OF THE AREA THE CLOSED UPPER LOW WED
NIGHT OR THUR...AND WILL CONTINUE TO SIDE WITH THE SLOWER SOLUTIONS
IN THIS PATTERN KEEPING LIKELY RAIN OVER MOST OF THE AREA WED NIGHT.
THE NEXT INCOMING TROUGH FROM THE WEST SLOWS DOWN OVER THE WESTERN
STATES...AND MODELS HAVE BEEN VARYING RUN TO RUN AND WITH EACH OTHER
ON THIS SYSTEM. FOR NOW WILL STAY WITH PREVIOUS THINKING THAT A
LARGE AND ELONGATED NORTH-SOUTH OPEN TROUGH WILL MOVE SLOWLY ACROSS
THE AREA LATE IN THE WEEK. THIS MEANS THERE WILL BE CONVECTION BUT
PROBABLY ONLY ISOLATED IN NATURE THU AND FRIDAY. MODELS THEN HAVE
ANOTHER TROUGH MOVING INTO MT OVER THE WEEKEND INCREASING THE CHANCE
OF SHOWERS AGAIN. THIS TROUGH INTENSIFIES...BUT IS FAIRLY
PROGRESSIVE. SIMONSEN

&&

.AVIATION...
15-25KT EAST SURFACE WIND TO DIMINISH LATE THIS AFTERNOON AND
EVENING...HOWEVER WIDESPREAD STRONG CONVECTION WILL DEVELOP IN MOIST
AND UNSTABLE SOUTHERLY FLOW ALOFT LATE THIS AFTERNOON AND EVENING.
SOME OF THESE THUNDERSTORMS...WHICH WILL BE MOVING NORTH...ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL AND BRIEF SURFACE WIND GUSTS
UP TO 50KT. HEAVY SHOWERS WITH THESE WILL DROP VISIBILITY AS LOW AS
1 MILE AND CEILINGS DOWN TO 1K FT AT TIMES. WIDESPREAD THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AFTER SUNSET...BUT LESSEN
IN INTENSITY...HOWEVER MVFR CEILINGS AND VISIBILITY WILL BECOME
WIDESPREAD. TUESDAY MORNING WILL SEE CONSIDERABLE IMPROVEMENT WITH
MOST SHOWERS ENDING AND CEILINGS RISING...THEN BECOMING SCATTERED.
SIMONSEN

&&

CLIMO...DESPITE BELOW AVERAGE TEMPERATURES AT GLASGOW IN MAY
...THIS YEAR IS OFF TO THE WARMEST START IN GLASGOW SINCE 2000.
SUBTRACTING OUT THE BITTERLY COLD WEATHER THE FIRST 2 WEEKS OF
JANUARY THIS YEAR HAS BEEN THE WARMEST SINCE 1992. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY THRU 8 PM
FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 6, 3:07 PM MDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 PM MDT MON JUN 6 2005

MTZ016>027-059>062-072115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL
8 PM MDT. FOR DETAILS PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW.

ALSO...THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 6, 5:15 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
515 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             15 E CROW ROCK          46.91N 105.75W
06/06/2005  0.75 INCH        PRAIRIE            MT   TRAINED SPOTTER

0500 PM     HAIL             7 W TERRY               46.79N 105.46W
06/06/2005  1.50 INCH        PRAIRIE            MT   TRAINED SPOTTER

&&

TANJAF
Local storm report, Jun 6, 5:34 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
534 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 WSW BROCKWAY          47.28N 105.84W
06/06/2005  1.00 INCH        MCCONE             MT   TRAINED SPOTTER

&&

TANJAF
Local storm report, Jun 6, 6:02 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
602 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 NW HAXBY              47.80N 106.47W
06/06/2005  1.00 INCH        GARFIELD           MT   TRAINED SPOTTER

&&

TANJAF
Local storm report, Jun 6, 6:29 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
629 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             FORT PECK               48.01N 106.45W
06/06/2005  0.75 INCH        VALLEY             MT   TRAINED SPOTTER

0610 PM     HAIL             45 WNW VIDA             48.08N 106.39W
06/06/2005  0.75 INCH        VALLEY             MT   LAW ENFORCEMENT

&&

TANJAF
Local storm report, Jun 6, 6:38 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
638 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     13 E NASHUA             48.13N 106.07W
06/06/2005                   VALLEY             MT   PUBLIC

            SHEET METAL TORN OFF OF A BARN ROOF.

&&

TANJAF

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:16 PM MDTFlash Flood WarningGGWMcCone3 hr
Jun 6, 6:39 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie68 min
Jun 6, 7:03 PM MDTSevere Thunderstorm WarningGGWPrairie41 min
Jun 6, 7:16 PM MDTTornado WarningGGWDawson, Wibaux52 min
Jun 6, 7:27 PM MDTSevere Thunderstorm WarningGGWDawson63 min
Jun 6, 8:21 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.